Search Results

1 - 6 of 6 items

  • Author: Nasim Zamani x
Clear All Modify Search

Abstract

A 37-year-old male was referred to us about one hour after deliberate ingestion of two 3-gram aluminium phosphide (ALP) tablets. Three hours after admission, his blood pressure dropped to 85/55 mmHg, his heart rate increased to 120 bpm, O2 saturation dropped to 82 %, and the electrocardiogram showed junctional rhythm. We started whole blood exchange, and gross haematuria and jaundice ensued. However, his blood pressure increased, arrhythmia resolved itself, and he was extubated two days after the transfusion was completed. He was sent home seven days after admission completely symptom-free. We believe this treatment may be successfully applied in ALP-poisoned patients.

Abstract

Managing body packers and stuffers is a challenge to emergency physicians, stuffers in particular, as there is no systematic approach to their treatment. The aim of this study was therefore to review all available literature on body stuffing and propose a guide to manage these patients. We searched Medline/PubMed, Google Scholar, and Scopus for published work on body stuffers using key words “body stuffer”, “body stuffing”, “poisoning”, “toxicity”, and “treatment” without a time limit and retrieved 290 articles, of which 61 remained after exclusion of those on “body packers” and repetitive documents. This review article evaluates and summarises the information gathered from them. The main step in body stuffer management is observation to make sure that they have passed all the swallowed packages of drugs of abuse. In some cases, imaging can be quite useful. Diagnostic pitfalls may be avoided with abdominopelvic CT without contrast, which is probably the best diagnostic method to determine the presence and the number of packages in these patients. Treatment should be specific for each group of drugs, whether it is opioids, cocaine, or amphetamine. Surgical interventions are indicated for obstruction of the intestines or package rupture. Legal precautions should be taken because of the legal complexity of body stuffing cases.

Abstract

Acute respiratory distress syndrome (ARDS) due to methadone (MTD) toxicity is a known but rather uncommon phenomenon. In most of the previously reported cases of MTD-related ARDS, MTD was ingested orally in the form of tablets in high or unknown amounts. Despite the findings from the available literature, this case report is aimed at demonstrating that even small amounts of MTD syrup can cause ARDS earlier than it is usually expected. We present a non-addicted MTD-overdosed patient who developed ARDS after ingesting a very small amount of MTD syrup. We suggest close monitoring of MTD-overdosed patients from at least 48 h to 72 h for possible respiratory complications such as pulmonary oedema.

Abstract

The use of pesticides such as aluminium phosphide (AlP) has increased in the recent years and improved the quantity and quality of agricultural products in a number of developing countries. The downside is that AlP causes severe chronic and acute health effects that have reached major proportions in countries such as India, Iran, Bangladesh, and Jordan. Nearly 300,000 people die due to pesticide poisoning in the world every year. Poisoning with AlP accounts for many of these deaths. Unfortunately, at the same time, there is no standard treatment for it. The aim of this article is to give a brief review of AlP poisoning and propose a treatment flowchart based on the knowledge gained so far. For this purpose we reviewed all articles on the management of AlP poisoning published from 2000 till now. Using a modified Delphi design, we have designed a handy flowchart that could be used as a guide for AlP poisoning management of patients in emergency centres.

The aim of this retrospective observational case series was to determine electrocardiographic (ECG) manifestations in patients poisoned with methanol and see whether they could predict mortality. We also wanted to see whether there was an association between ECG changes and time elapsed between ingestion and treatment, age, sex, seizure, coma (Glasgow Coma Scale ≤8), arterial blood gas (ABG) parameters, and serum potassium levels on hospital admission. The study included 42 patients aged 31.14±12.5 years. Twenty-five survived and 17 died. Almost all patients had one or more abnormal ECG findings, including heart rate, rhythm, and conduction abnormalities. However, we found no significant difference between survivors and non-survivors. QTc interval did not correlate with time elapsed between ingestion and treatment, age, sex, seizure and coma, HCO3 -, or serum potassium level. Similarly, T waves showed no correlation with serum potassium. ECG abnormalities did not correlate with coma or seizure. Even though cardiotoxicity in methanol poisoning is high, none of the ECG abnormalities found in our study predicted mortality. This however does not rule out the need to routinely run ECG for cardiotoxicity in every single patient poisoned by methanol.

Summary

Aluminium phosphide (AlP) is a highly toxic pesticide that inhibits cytochrome oxidase c and causes oxidative stress. Death results from refractory cardiogenic shock due to myocardial dysfunction. There is very little information regarding extracorporeal life support in severe AlP poisoning. Although several therapies are available, none are curative. We report on the use of an intra-aortic balloon pump (IABP) in a 24-year-old woman brought to our hospital after an intentional ingestion of a tablet of AlP (3 g), which caused refractory AlP-induced cardiogenic shock and acute respiratory distress syndrome (ARDS). The patient underwent gastric lavage with potassium permanganate, received sodium bicarbonate intravenously, and was admitted to the intensive care unit. Echocardiography at 36 h post ingestion showed a left ventricular ejection fraction (LVEF) of <20 %. An IABP was inserted and the patient’s vital signs stabilised. After eight days, the IABP was removed and on day 20, the patient’s LVEF increased to 50 %. IABP was successfully used and may improve future prognoses for severely poisoned AlP patients with refractory cardiogenic shock. We encourage clinical toxicologists to examine this new treatment.